Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

IVIg infusions and back pain

09/08/2009

Question:

I`ve been receiving IVIg infusions as treatment for my MG for the last year. I receive these infusions every three weeks. Within the last several months I`ve developed fairly severe back pain in the days after the infusions. Is there a connection between the back pain and the infusions? Is my body rejecting the antibodies?

Answer:

Back pain could be a side effect of IVIG. Think of it like the aseptic meningitis that one can sometimes see with IVIG but without the headache. It might mean that the infusion is too fast, or the type of IVIG being used is not the right choice for you. Sometimes the concentration, or preservatives, or cleaning process on the IVIG is causing the problem. The answer might be as simple as changing the type of IVIG that you are using. That being said, there are some people who do not tolerate IVIG and do develop allergic reactions to it, but I have not heard backache yet as a complaint for these patients.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati